Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 99, NWS Louisville, KY

May 25, 2020Jefferson County, Indiana; Trimble County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 25, 2020, 4:56 PM EDT for Jefferson County, Indiana; Trimble County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 4:56 PM EDT (20:56 UTC)
Expired
May 25, 2020, 5:19 PM EDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, IN, Trimble County, KY

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS53 KLMK 252056
SVRLMK
INC077-KYC223-252130-
/O.NEW.KLMK.SV.W.0099.200525T2056Z-200525T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
456 PM EDT Mon May 25 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  South central Jefferson County in south central Indiana...
  Central Trimble County in central Kentucky...

* Until 530 PM EDT.

* At 456 PM EDT, a severe thunderstorm was located near Bedford,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bedford, Bethlehem, Milton, Monitor, Wises Landing and Trout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hail and damaging winds and continuous cloud to ground lightning is 
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3872 8532 3863 8523 3861 8523 3853 8540
      3854 8542 3856 8541 3859 8543 3859 8547
      3860 8548 3873 8534
TIME...MOT...LOC 2056Z 219DEG 10KT 3861 8538 

HAIL...0.75IN
WIND...60MPH
 
$$

SCHOETTMER
2 follow-up statements
670 
WWUS53 KLMK 252115
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
515 PM EDT Mon May 25 2020

INC077-252125-
/O.CAN.KLMK.SV.W.0099.000000T0000Z-200525T2130Z/
Jefferson IN-
515 PM EDT Mon May 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JEFFERSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3872 8532 3865 8525 3853 8540 3854 8542
      3856 8541 3864 8544 3873 8534
TIME...MOT...LOC 2115Z 219DEG 10KT 3865 8534 

$$

KYC223-252130-
/O.CON.KLMK.SV.W.0099.000000T0000Z-200525T2130Z/
Trimble KY-
515 PM EDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR WESTERN TRIMBLE COUNTY...

At 515 PM EDT, a severe thunderstorm was located near Bedford, moving
northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bedford, Bethlehem, Milton, Monitor, Wises Landing and Trout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3872 8532 3865 8525 3853 8540 3854 8542
      3856 8541 3864 8544 3873 8534
TIME...MOT...LOC 2115Z 219DEG 10KT 3865 8534 

HAIL...0.75IN
WIND...60MPH
 
$$

SCHOETTMER
417 
WWUS53 KLMK 252119
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
519 PM EDT Mon May 25 2020

KYC223-252129-
/O.CAN.KLMK.SV.W.0099.000000T0000Z-200525T2130Z/
Trimble KY-
519 PM EDT Mon May 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TRIMBLE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3872 8532 3865 8525 3853 8540 3854 8542
      3856 8541 3864 8544 3873 8534
TIME...MOT...LOC 2116Z 219DEG 10KT 3866 8533 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:54 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 25, 2:54 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
254 PM EDT Mon May 25 2020

.Short Term...(This evening through Tuesday)
Issued at 245 PM EDT Mon May 25 2020

Radar was showing areas of isolated showers and thunderstorms this
afternoon. Many of these were producing gusty winds and heavy rain
creating localized flash flood concerns, especially in locations
that have received excessive rain over the last couple of days.
These showers and storms will begin to wane after sunset.

The forecast pattern remains mostly unchanged Tuesday as the Ohio
Valley continues to feel the effects of being between the upper
level ridging over the US east coast and a developing cutoff low over
TX & OK. We will remain in a moist, warm southerly flow through the
short term. Dew points once again reach the upper 60s to near 70 as
SBCAPE values rise to 1000 to 2000 J/kg with low shear. This will
provide another round of afternoon/evening isolated to scattered
showers and thunderstorms across the region. PWAT values approach
1.50", so any showers/storms that form will produce large amounts of
rain. Upper flow will once again be fairly light allowing for slow
movers and possible flash flooding concerns once again.

Temperatures remain very summerlike with overnight lows upper 60s to
near 70 and afternoon highs tomorrow mid to upper 80s.

&&

.Long Term...(Tuesday night through Monday)
Issued at 247 PM EDT Mon May 25 2020

By Tuesday evening into Wednesday morning, the center of a 500mb
upper level low (ULL) will be over northeastern Texas. This ULL will
result in a general southerly flow regime over central Kentucky and
southern Indiana, helping to keep the warmth and moisture around.
Wednesday's weather will be similar to the last several days, where
scattered showers and storms will likely develop during the
afternoon hours and persist into the evening hours. Weak flow aloft
will result in slowly moving storms, and high PWATs will contribute
to heavy downpours and potentially some localized flash flooding in
areas that see repeated storms.

Thursday's setup is looking fairly interesting. In the upper levels,
the 500mb ULL should be centered somewhere over Arkansas or near
Arkansas. An upper level jet max will round the base of the ULL and
likely be over central Kentucky and southern Indiana during the
daytime Thursday. Models depict modest 0-6km bulk shear (30-35kts)
by late May standards along with 1000-2000J/KG of CAPE developing by
mid afternoon. While lifting mechanisms will be limited, most models
depict convection developing during the afternoon hours. The
combination of shear/instability could pose an organized severe
threat, though poor mid-level lapse rates will probably keep this a
fairly marginal event.

By Friday, most guidance begins absorbing the ULL into the main flow
aloft and pulls it along with a cold front toward the region. A line
of showers and storms may develop ahead of the line. Gusty winds and
small hail may be possible in some of the stronger storms...but with
very weak shear and poor mid-level lapse rates in place, any severe
threat should be very limited. Heavy downpours and localized flash
flooding would be the bigger concern.

The cold front should push through by Saturday afternoon, ushering
in some relief from the heat and humidity while also providing a
break from the rain. Post frontal afternoon highs this weekend into
early next week should reach the upper 70s to low 80s, with
overnight lows in the 50s to low 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Mon May 25 2020

Satellite showing a developing CU field this afternoon as the radar
shows isolated convection forming across the region. Chance of
showers and isolated thunderstorms remain a threat through the
afternoon and into the early evening. Any shower or storm that moves
over a site could result in brief MVFR/IFR conditions with locally
gusty winds. Otherwise VFR conditions are expected through most of
the forecast period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BTN
Long Term...DM
Aviation...BTN
Hazardous weather outlook, May 25, 3:11 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
311 PM EDT Mon May 25 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-261915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
311 PM EDT Mon May 25 2020 /211 PM CDT Mon May 25 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected tonight, diminishing
shortly after sunset. The strongest storms will produce locally
heavy rainfall, gusty winds, hail, and frequent cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected for the next several days,
especially in the heat of the afternoons and early evenings. Some
storms will produce locally heavy downpours and gusty winds. All
thunderstorms are dangerous and produce lightning.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, but spotters are
always welcome to report observed severe weather and flooding.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BTN/DM

In the hours before

Special weather statement, May 25, 4:02 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
402 PM EDT Mon May 25 2020

KYZ055-066-067-252030-
Boyle-Lincoln-Casey-
402 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
SOUTHEASTERN BOYLE AND NORTH CENTRAL CASEY COUNTIES...

At 402 PM EDT, a strong thunderstorm was located 7 miles south of
Danville, moving northwest at 15 mph.

Wind gusts of 50 mph and half inch hail are possible with this storm.

Locations impacted include...
Danville, Junction City, Hustonville, Alum Springs, Milledgeville,
Parksville, Moreland, Stuart Powell Field Airport, Mckinney and
Butchertown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3759 8469 3742 8476 3751 8498 3766 8490
TIME...MOT...LOC 2002Z 112DEG 11KT 3754 8482

SCHOETTMER
Special weather statement, May 25, 4:16 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
416 PM EDT Mon May 25 2020

INZ090-KYZ030-252045-
Harrison-Jefferson-
416 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON AND WEST
CENTRAL JEFFERSON COUNTIES...

At 415 PM EDT, a strong thunderstorm was located near Valley Station,
moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Valley Station, Pleasure Ridge Park, St. Dennis, Elizabeth, New
Middletown, Bridgeport, Fishtown, Sugar Grove, Seven Springs and
Lottick Corner.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3805 8587 3807 8600 3817 8606 3819 8592
      3818 8590 3820 8588 3821 8586
TIME...MOT...LOC 2015Z 263DEG 36KT 3811 8594

SCHOETTMER
Special weather statement, May 25, 4:33 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
433 PM EDT Mon May 25 2020

KYZ056-057-252100-
Madison-Garrard-
433 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GARRARD AND
SOUTHWESTERN MADISON COUNTIES...

At 433 PM EDT, a strong thunderstorm was located near Boone, moving
west at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Berea, Silver Creek, Hackley, Paint Lick, Kirksville, Manse,
Wallaceton, Buggytown and Cartersville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3760 8432 3752 8436 3756 8451 3764 8447
      3770 8438
TIME...MOT...LOC 2033Z 111DEG 9KT 3757 8437

SCHOETTMER
Local storm report, May 25, 4:39 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
439 PM EDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     BEREA                   37.57N 84.29W
05/25/2020                   MADISON            KY   PUBLIC

            TREE DOWN THAT FELL ON A CAR. POWER LINES
            DOWN ALSO.

&&

BJS
Special weather statement, May 25, 4:45 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
445 PM EDT Mon May 25 2020

INZ092-KYZ031-252115-
Clark-Oldham-
445 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARK AND WEST
CENTRAL OLDHAM COUNTIES...

At 445 PM EDT, a strong thunderstorm was located near Prospect,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Charlestown, Owen, Goshen, Halls Landing, Clark Siding, Harmony
Village, Vesta, Hibernia, Skylight and Buckner.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3839 8565 3849 8567 3855 8552 3836 8548
TIME...MOT...LOC 2045Z 256DEG 7KT 3844 8561

SCHOETTMER
Special weather statement, May 25, 4:50 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
450 PM EDT Mon May 25 2020

INZ079-092-KYZ031-032-252115-
Jefferson-Clark-Oldham-Trimble-
450 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK AND TRIMBLE COUNTIES...

At 450 PM EDT, a strong thunderstorm was located near Bedford, moving
northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bedford, Bethlehem, Milton, Otto, Trout, Wises Landing and Monitor.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3863 8523 3862 8523 3850 8542 3858 8551
      3873 8538
TIME...MOT...LOC 2050Z 219DEG 10KT 3859 8541

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:31 PM EDTAreal Flood AdvisoryLMKClark3 hr
May 24, 8:53 PM EDTFlash Flood WarningLMKClark3 hr
May 24, 9:49 PM EDTAreal Flood AdvisoryLMKClark116 min
May 25, 2:43 PM EDTSpecial Weather StatementLMKHarrison32 min
May 25, 3:14 PM EDTSpecial Weather StatementLMKHarrison31 min
May 25, 3:16 PM EDTSpecial Weather StatementLMKFloyd29 min
May 25, 3:58 PM EDTSpecial Weather StatementLMKHarrison32 min
May 25, 4:16 PM EDTSpecial Weather StatementLMKHarrison29 min
May 25, 4:26 PM EDTAreal Flood AdvisoryLMKClark3 hr
May 25, 5:12 PM EDTAreal Flood AdvisoryLMKFloyd, Harrison2 hr
May 25, 6:03 PM EDTSpecial Weather StatementLMKPerry27 min
May 25, 1:54 PM EDTSpecial Weather StatementLMKWoodford36 min
May 25, 2:23 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Woodford112 min
May 25, 2:37 PM EDTAreal Flood AdvisoryLMKClinton113 min
May 25, 2:58 PM EDTSpecial Weather StatementLMKShelby32 min
May 25, 3:02 PM EDTSpecial Weather StatementLMKCumberland28 min
May 25, 3:20 PM EDTAreal Flood AdvisoryLMKHarrison115 min
May 25, 3:42 PM EDTSpecial Weather StatementLMKTaylor33 min
May 25, 3:44 PM EDTSpecial Weather StatementLMKAnderson31 min
May 25, 3:53 PM EDTSpecial Weather StatementLMKRobertson37 min
May 25, 4:02 PM EDTSpecial Weather StatementLMKBoyle28 min
May 25, 4:09 PM EDTAreal Flood AdvisoryLMKShelby2 hr
May 25, 4:33 PM EDTSpecial Weather StatementLMKGarrard27 min
May 25, 4:44 PM EDTAreal Flood AdvisoryLMKBoyle, Lincoln2 hr
May 25, 4:45 PM EDTSpecial Weather StatementLMKOldham30 min
May 25, 4:50 PM EDTSpecial Weather StatementLMKTrimble25 min
May 25, 5:27 PM EDTSpecial Weather StatementLMKWarren33 min
May 25, 5:47 PM EDTSpecial Weather StatementLMKNelson28 min
May 25, 5:58 PM EDTSpecial Weather StatementLMKLogan32 min
May 25, 6:08 PM EDTSevere Thunderstorm WarningLMKLogan37 min
May 25, 6:23 PM EDTSpecial Weather StatementLMKBullitt37 min
May 25, 6:28 PM EDTSpecial Weather StatementLMKBullitt32 min
May 25, 6:38 PM EDTSpecial Weather StatementLMKLogan37 min
May 25, 6:40 PM EDTSpecial Weather StatementLMKSpencer35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.